Home > Research > Publications & Outputs > Improved inference in regression with overlappi...
View graph of relations

Improved inference in regression with overlapping observations

Research output: Contribution to Journal/MagazineJournal articlepeer-review

<mark>Journal publication date</mark>06/2011
<mark>Journal</mark>Journal of Business Finance and Accounting
Issue number5-6
Number of pages27
Pages (from-to)657-683
Publication StatusPublished
<mark>Original language</mark>English


We present an improved method for inference in linear regressions with overlapping observations. By aggregating the matrix of explanatory variables in a simple way, our method transforms the original regression into an equivalent representation in which the dependent variables are non-overlapping. This transformation removes that part of the autocorrelation in the error terms which is induced by the overlapping scheme. Our method can easily be applied within standard software packages since conventional inference procedures (OLS-, White-, Newey-West- standard errors) are asymptotically valid when applied to the transformed regression. Through Monte Carlo analysis we show that it performs better in finite samples than the methods applied to the original regression that are in common usage. We illustrate the significance of our method with three empirical applications.